Lightning, Saratoga
- When
- August 16, 1:52 PM EST
- Where
- Saratoga County, Stillwater
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.107, -73.864 (the zone’s center; the record gives no point)
For the third day in a row, thunderstorms fired up across eastern New York during the afternoon and evening hours of August 16. This time the culprit was a cold front, slicing through a still steamy air mass over the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
For the third day in a row, thunderstorms fired up across eastern New York during the afternoon and evening hours of August 16. This time the culprit was a cold front, slicing through a still steamy air mass over the region. Thunderstorms were more numerous than the previous days, and many of them became briefly severe as they propogated east in several broken lines. The first wave of storms brought trees down in the Saratoga County towns of Malta, Stillwater and Clifton Park. Trees fell at a National Weather Service employee's house, causing some slight structural damage. The same storm capsized two small boats in Saratoga County, one on Saratoga Lake and the other on Round Lake. There were no reports of any injuries or fatalities with these capsized boats. Also, in Stillwater, a home was struck by lightning. Storms blew down large trees in the cities of Rotterdam and Schenectady in Schenectady County. One house fell on a porch in Schenectady, destroying it and causing structural damage to the home itself. It was Rensselaer County that bore the brunt of the damage from these storms. Wind damage knocked down trees and power lines in the cities of Troy, Johnsonville, Pittstown and Brunswick. Torrential rains from the storm produced flash flooding in the city of Schaghticoke as one road was washed out due to flooding. Another line of storms produced wind damage further south in Greene County. Many trees were reported blown down in the towns of Windham and Greenville. One tree near Greenville crashed through the roof of a home. Lightning from the storm struck a barn nearby, resulting in a fire and partial damage to that structure. Storms also blew down trees in the towns of Gallupville and Wright, Schoharie County. One last batch of storms produced wind damage in Little Falls, Herkimer County, bringing down large limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT FRI AUG 16 2002 .DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA. MODELS CONTINUE IN REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY. THAT SHOULD FINALLY BREAK THE HOT HUMID SPELL. .XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND SUPRESSES HOT RIDGE. NERN US REMAINS UNDER H5 CONVERGENCE FOR FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH TEMPS RIGHT AROUND NORMAL. NEXT WAVE PUSHES ACROSS REGION ON THU...SO WILL INCLUDE CHC TSRA. .HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET BRIEF HEAVY RAINS WITH THUNDERSTORMS. .ALY...NONE. SHORT TERM...WESTERGARD LONG TERM...CEMPA
NYZ039>041-050-161845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 206 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN FULTON...MONTGOMERY AND SARATOGA COUNTIES... AT 206 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER PERTH...OR 6 MILES NORTH OF AMSTERDAM...MOVING EAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... GALWAY AT 220 PM EDT... ROCK CITY FALLS AT 235 PM EDT... PORTER CORNERS AND MILTON AT 240 PM EDT... SARATOGA SPRINGS AT 245 PM EDT... RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH WILL OCCUR WITH THIS STORM IN A SHORT PERIOD OF TIME. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
NYZ048>052-161900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 227 PM EDT FRI AUG 16 2002 ...A SECOND STRONG THUNDERSTORM IN NORTHWESTERN ALBANY...NORTHERN SCHENECTADY...AND SOUTHWESTERN SARATOGA COUNTIES... AT 227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF DELANSON...OR 11 MILES WEST OF ROTTERDAM...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ROTTERDAM AT 240 PM EDT... SCHENECTADY AND SCOTIA AT 245 PM EDT... NISKAYUNA AND ALPLAUS AT 250 PM EDT... CLIFTON PARK AND LATHAM AT 255 PM EDT... HALFMOON AND COHOES AT 300 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
13 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312968, 5312969, 5312970, 5312971, 5312972, 5312973, 5312974, 5312975, 5312976, 5312977, 5312978, 5313045, 5313046, 5313042, 5313043, 5313044.